I am deeply saddened to write this post after confirmation of the suicide of my friend and propeciahelp member @lashes_to_lashes earlier this year. Matt was a member of other forums under the name ailaeshiz. Unlike many who suffer symptoms that are not as clearly visible, Matt’s first symptom of Post-Finasteride Syndrome was severe damage to his skin which he effectively documented and bravely shared in this imgur thread. This developed terribly after cessation of Finasteride. This has gained nearly 190,000 public views and 1249 comments expressing widespread shock at what Finasteride had done to him. Sadly his condition deteriorated severely and he suffered many systemic PFS symptoms beyond this.
Matt was a very talented illustrator. He had a sharp mind and was funny and witty. He thought analytically, was supportive and always wanted to help. He was a personal friend and he participated in a group of PFS sufferers, several of whom post here. I always enjoyed talking to him - you can see by his comments on in his imgur post that he never lost his sense of humour.
In the days leading to Matt’s passing, he had been taking supplementary resveratrol and had experienced a profound improvement in his condition, telling us he was experiencing “7 hours of good sleep, libido responding to visual and imaginary stimuli again” return of sexual function, and that he “went for a walk today didn’t feel like [he] was dying from exhaustion”. I expressed deep concern as this is notably antiandrogenic. Matt told us he was “a guinea pig. If I crash, I crash. And you guys will have a new data point”. This speaks to both the desperate state this condition can cause and the selfless way Matt looked at things. He privately told me he felt “great” but would mentally prepare himself in case, and keep us informed of how he was doing. Sadly, this was the last time any of us spoke to him and his memorial took place ten days later.
Considering this tragic outcome and Matt’s stated intention, it would be wrong not to share a word of caution once more regarding therapeutic attempts using antiandrogenic substances. As I’ve posted before sharp reduction of active ligand or inhibition of the AR have provided relief, but have considerably harmed PFS sufferers in some incidences. There are clearly phenotypical differences between sufferers and we react differently to many things, but this is not predictably safe. Please ensure you are aware of the potential risks if considering therapeutic strategies that involve substances with 5ar inhibiting or antiandrogenic properties.
This was an avoidable tragedy and amounts to another legal murder of a wonderful person that had so much more to offer the world. It is vital that together we make sure these senseless horrors cannot continue to happen via a cosmetic product. Nobody consented to this risk. In 2018, propecia, proscar and their generics are inexcusably being protected at the cost of human lives.
Please keep Matt in your thoughts and prayers, and continue to endeavour to do everything we can to support one another.
Love to you all